HomeAnswersToxicologyitoprideI recently took Itopride tablets to increase gut motility, which caused tense shoulders, neck, and headaches. Are there medications to reverse these effects?

Which drug can reverse the side effects of Itopride, such as tense shoulders, neck, and headaches?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At November 6, 2022
Reviewed AtJune 21, 2023

Patient's Query

Hello doctor,

I have recently been prescribed Itopride tablets to increase my gut motility. Though it helped a little in motility, at the same time, it caused tense shoulders, neck, and headaches. As I understand, it is an acetylcholinesterase inhibitor and works similarly to many known nerve agents like tablets Sarin and Novichok. However, I stopped taking medicine ten days ago, and my symptoms hardly improved. Is there anything I can take to reverse the effects of inhibited acetylcholinesterase?

Answered by Dr. Arul Amuthan L

Hello,

Welcome to icliniq.com. I read your query and can understand your concern. Itopride is a prokinetic, which means it increases gut motility. It has two actions: acetylcholine esterase inhibition and dopamine receptor antagonism. Acetylcholine esterase inhibition activity increases the body's acetylcholine enzyme, which relaxes the muscle. The antagonism (blocking) effect can cause unusual tremors and muscle tightness. Better not to continue for an extended period continuously, which even cause hormonal issues (prolactin release). I suppose tense shoulders and neck are due to the blocking effect. Within a few days, the adverse effects could disappear. If not, I suggest a tablet of Levodopa. Please consult a specialist doctor, discuss with them and start taking the medications with their consent. To overcome the anticholinesterase inhibition activity-related side effects, we need to block the receptors using anticholinergic drugs. But Itopride's adverse effects are reversible, without any medications. If not reversing, you better consult a physician for any other issues. I hope this helps. Thank you and take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Arul Amuthan L
Dr. Arul Amuthan L

Pharmacology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a Wellness Expert online

Toxicology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy